Iowa, 2025

Flash Flooding in Iowa, August 18, 2025

August 18, 2025 · NWS ARX · 4 events in 2 counties and zones

Repeated rounds of rain led to increased saturation in soils during the month of August. As a result, when additional training storms moved over northeast Iowa during the morning hours on August 18th, numerous roads were flooded in Chickasaw and Winneshiek counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Repeated rounds of rain led to increased saturation in soils during the month of August. As a result, when additional training storms moved over northeast Iowa during the morning hours on August 18th, numerous roads were flooded in Chickasaw and Winneshiek counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 18, 5:04 AM CST, 1 hour 51 minutes earlier. Its key messages:

  • Widespread rain continues through today with most areas seeing an additional 0.5 to 1 inch of rain with locally higher amounts possible.
  • Cooler and mostly dry conditions return on Tuesday and linger through the weekend.
Area forecast discussion, Aug 18, 5:04 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
604 AM CDT Mon Aug 18 2025

.KEY MESSAGES...

- Widespread rain continues through today with most areas
  seeing an additional 0.5 to 1 inch of rain with locally higher
  amounts possible.

- Cooler and mostly dry conditions return on Tuesday and linger
  through the weekend.

&&

.DISCUSSION...
Issued at 344 AM CDT Mon Aug 18 2025

Today: Widespread Rain Continues, Dry for Tonight?

Widespread rain continues for northeast Iowa, southeast Minnesota,
and western Wisconsin early this morning. There currently is a
decaying MCV that continues to lift off to the northeast, producing
rain for north-central Wisconsin. A near stationary boundary is set
up in northern Iowa and in conjunction with a 25 to 30kt LLJ, good
moisture advection exists across our CWA. The current thought is
that with the ongoing MCS across southeastern South Dakota, this
warm air advection/moisture transport induced showers and
thunderstorms will continue and potentially keep filling in through
the early morning, until the MCS arrive later this morning. There is
also a scenario where a little break occurs before the MCS arrives.
Depending on how quickly the MCS arrives will determine how long we
stay in the good moisture environment. CAM guidance has a general
consensus that we stay in the warm air advection regime through the
mid morning hours. If the MCS speeds up, then this could present an
increased wind risk, however with it becoming involved with the
moisture transport showers and storms, it is tough to tell how this
MCS will behave over the coming hours.

Once this MCS moves through, precipitation will likely still be
ongoing behind it, as there will still be some warm air advection
taking place, resulting in scattered shower and thunderstorm
development until a cold front, associated with the surface low
moves through sometime during the mid to late afternoon. Depending
on how much we recover after the MCS moves through, this could allow
for enough destabilization to occur to result in some isolated strong
to severe storms to develop with strong winds being the main threat.
The cold front is expected to be through our CWA by the evening.

Aside from the low chance at strong to severe storms occurring, heavy
rain is the main threat with these storms throughout the day. WPC
continues to have a slight risk for flash flooding across much of
our CWA. With the higher PWATs, roughly between 1.7 and 2.2 inches
through much of the day, higher rain rates with any of these storms
will be possible. There is still quite a bit of moisture for the
atmosphere to work with even after the MCS moves through, so the
storms that fire up along the cold front will still produce heavy
rainfall. The latest SPC HREF 24 hour LPMM shows this as a
possibility with pockets of 2 to 3 inches in a few areas along and
south of I-90, with northeast Iowa showing the best chance at seeing
the higher rainfall from all these storms. Even though our forecast
shows a general 0.5 to 1 inch of rain through today, with much of
this rain being convective based, higher amounts will be possible,
however the exact location of the higher amounts is not quite as
confident. Regardless of where the heaviest rain falls, localized
flooding, and urban flooding will continue to be possible through
the day. All rain chances are expected to diminish later this
evening after the cold front pushes through and stable air moves in.

Tuesday-Early Next Week: Mostly Dry, Cooler for the Weekend

By Tuesday, ridging builds back in along with surface high pressure.
Temperatures maintain themselves in the upper 70s to low 80s through
Friday. Dry conditions are expected through Thursday until a
shortwave and associated cold front move through sometime on Friday
morning. This brings a low chance (15 to 25%) for showers and
thunderstorms. As quickly as it arrives, the rain chances diminish
by the afternoon and cooler temperatures and more dry conditions
continue through the weekend. The lone exception to the dry
conditions is that the Upper Midwest gets into the longwave trough
pattern through early next week. This brings northwest flow to our
area, which could bring about some low chances for showers to occur.
High temperatures for the weekend are currently forecasted to be in
the upper 60s to low 70s, while the low temperatures are in the
upper 40s to low 50s. With dewpoints in the upper 40s to low 50s,
this weekend could turn out to be a very pleasant one!

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 604 AM CDT Mon Aug 18 2025

Showers and storms will be the main aviation concern this
morning and into the afternoon as a complex of storms moves east
the morning. These will result in periodic MVFR to IFR vsby and
cig reductions underneath heavier storm cores. Storms will exit
the region from later this afternoon and into the evening. As we
head into the overnight and early morning on Tuesday, will need
to watch for the potential of some fog formation across the
region as NBH probs increase (30-50%) and considering a fairly
light wind layer in recent RAP/HRRR soundings coupled with the
nocturnal inversion and recent heavy rain.

&&

.HYDROLOGY...
Issued at 344 AM CDT Mon Aug 18 2025

Widespread rain chances continue through much of today. PWATs
throughout the day remain in the 1.7 to 2.2 inches range. There are
several areas of the CWA that have had anywhere from 2 to 6 inches
of rain over the last 24 to 48 hours. The heaviest rain in the last
24 hours fell from Fillmore County Minnesota to Allamakee County in
Iowa where to 2 to 8 inches fell. These areas, along with parts of
Buffalo and Trempealeau Counties in Wisconsin and Mower County in
Minnesota have had the highest rain totals over the last couple of
days. These areas will be the locations to watch out for throughout
today for localized flooding as they are already pretty saturated.
Other urban areas could very well see ponding as much of the
forecast area has seen 1 to 2 inches outside of the aforementioned
locations. Any additional rainfall will only increase the
probabilities for ponding or flash flooding to occur. Current SPC
HREF LPMM has a few pockets of 2 to 3 inches in northeast Iowa
today. While the rain today looks to be progressive, any training of
storms or if areas are hit multiple times throughout the day, this
could result in some flooding concerns.

Rivers are responding accordingly so far with rises in the
Trempealeau, Cedar, and Root rivers with a couple gauges in
minor flood stage and several more gauges in action stage.
Rises in the rivers have mostly stayed in their banks outside of
the Cedar in Austin after one storm brought over 2 inches of
rain in a little over an hour causing quite a bit of ponding and
even some water along portions of I-90 in town. While most
rivers still need 2+ inches to break action stage, the Cedar
River is an exception as it has a couple gauges already in
action stage.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 10 AM CDT this morning for WIZ032-033.
MN...Flood Watch until 10 AM CDT this morning for MNZ079-086>088-
     094-095.
IA...None.

&&

DISCUSSION...Cecava
AVIATION...Naylor
HYDROLOGY...Cecava
Hazardous weather outlook, Aug 18, 2:59 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
359 AM CDT Mon Aug 18 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
359 AM CDT Mon Aug 18 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect until 10AM this morning for
portions of southeast Minnesota and western Wisconsin.

Widespread rain is expected to linger through today with flash
flooding possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Cecava

In the hours before

Local storm report, Aug 18, 6:26 AM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
726 AM CDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     Rain             Wabasha                 44.37N 92.04W
08/18/2025  M2.40 Inch       Wabasha            MN   Public

&&

KB
Local storm report, Aug 18, 6:38 AM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
738 AM CDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     Rain             2 SE Colwell            43.13N 92.56W
08/18/2025  E4.50 Inch       Floyd              IA   Trained Spotter

            Since 11 PM on 8/17.

&&

KB

The radar

The La Crosse radar (KARX), 76 km away, was scanning. The volume nearest the first event began at 12:54 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Winneshiek

When
August 18, 6:55 AM CST
Where
Winneshiek County, 1.01 mi W of Decorah Muni Arpt to 1.37 mi W of Decorah Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.280, -91.770

Law enforcement reported water over Trout Run road roughly 1 mile west of Decorah.

Flash Flood, Chickasaw

When
August 18, 7:13 AM CST
Where
Chickasaw County, 2.13 mi ESE of Devon to 2.14 mi ESE of Devon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.120, -92.340

A trained spotter reported water flowing over the road at the intersection of 165th St and Kenwood Ave near Devon Woods.

Flash Flood, Chickasaw

When
August 18, 7:13 AM CST
Where
Chickasaw County, 1.22 mi SE of Devon to 1.27 mi ESE of Devon
Cause
Heavy Rain
Reported by
Public
Coordinates
43.120, -92.360

The public reported water over gravel road 165th street. Picture received on social media.

Flash Flood, Winneshiek

When
August 18, 10:11 AM CST
Where
Winneshiek County, 1.01 mi E of Calmar to 0.94 mi E of Calmar
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.180, -91.860

Emergency management reported basements flooded in Calmar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289336, 1289337, 1289338, 1289339.